Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Billings, MT

July 8, 2016Carter County, Powder River County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 8, 2016, 10:49 PM MDT for Carter County, Powder River County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 10:49 PM MDT (04:49 UTC)
Expired
Jul 8, 2016, 11:11 PM MDT
In force
22 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, MT, Powder River County, MT

The radar

The Rapid City radar (KUDX), 231 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:12 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 8, 9:12 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Billings MT
912 PM MDT FRI JUL 8 2016

.UPDATE...

A line of thunderstorms that developed over Wheatland and Sweet
Grass counties late this afternoon, became cold pool dominated and
produced a strong outflow boundary that pushed through the
Billings area this evening producing winds of 40 to 50 mph. This
outflow is continuing to push eastward through southern Montana
and will continue to generate isolated to scattered showers and
weak thunderstorms. While the wind speeds associated with this
boundary should diminish as they push through Big Horn County,
winds of 30 to 40 mph will be possible this evening. Chance for
showers will diminish considerably between midnight and 2 AM.
Walsh

&&

.SHORT TERM...valid for Sat and Sun...

There will be a slight chance of thunderstorms across the area
tonight as weak energy moves across the area in WSW flow aloft.
The energy will drive a weak cold front E through the area. Models
agreed on MUCAPES around 1000 j/kg into late this evening over SE
MT, with decent shear over the NW zones and SE through this
evening. Thus some strong storms are possible over the NW and SE
portions of the area tonight. The threats from any strong storms
will be strong winds in the NW, and hail and strong winds in the
SE. It will be another very warm night as 850 mb temperatures
remain in the mid 20s degrees C E of KBIL. Lows will be in the 60s
in these areas.

SW flow will be over the region on Sat. with energy moving through
the flow. Soundings will be inverted-v in nature with mixing to
700-600 mb. NCAR ensembles hinted at isolated strong storms based
on strong updraft speeds. The SREF confined good shear to the NW
zones. Thus expecting another very warm day with 700 mb
temperatures remaining around +12 degrees C resulting in highs in
the upper 80s and 90s. Had isolated to scattered thunderstorms
over the entire area except the NE zones based on model QPF. The
highest chances were in the NW. The higher shear values could
produce strong storms with gusty winds and hail. Some decent areas
of MUCAPE and a fair amount of shear will be over the region Sat.
night as another cold front moves into the area. PoPs will
increase through the night behind the front over the western
zones. Otherwise a strong storm is possible over the area given
the CAPE and shear.

Upper difluence and jet divergence move over the region on Sunday
as a pacific upper low approaches the region. Yet another cold
front pushes into the area in the afternoon. GFS showed a strong
band of 850-700 mb frontogenesis along the front and the SREF had
MUCAPES of at least 1000 j/kg over the eastern half of the area.
Decent shear will be across the entire area as well, and then will
move east in the evening. GFS Bufkit showed the SE will be capped
around 750 mb Sun. afternoon into the evening, with the cap
expected to break when the front moves through in the evening.
There were some timing differences between the models with the
front, so while strong to severe storms are possible in the E, the
timing remained uncertain. Had PoPs across the entire area with
likely PoPs from KBIL W. Temperatures will reach the 90s over SE
MT with RH's in the teens. Wind speeds did not look very high so
will continue the strongly worded headline in the FWF.

The upper low will move over the area Sun. night with decent
q-vector convergence and cold advection. Temperatures will fall
below zero degrees C at 700 mb over the SW mountains bringing a
chance of snow. Otherwise, there was a good chance of showers and
thunderstorms across much of the area. Arthur

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

In the extended, the main focus of the extended forecast was the
winds continuing behind the departing low pressure system Monday.
No major changes were made to the going forecast. Much of the
model uncertainty cannot really be addressed until the actual
track of the low becomes more certain. Behind the front the
pressure gradient will remain relatively strong along with decent
mid level winds. This will keep winds gusting into the 30s through
Tuesday afternoon. There will also be some wrap around precip
that lingers across the area Monday, before departing Tuesday.

Once the low moves out, flow will become zonal to weak ridging.
This dirty flow will limit but does not fully exclude a chance for
some precip. Thus, have kept PoPs pretty much as is. Also, with
the flow remaining more westerly, temperatures will be much more
seasonal. Reimer
&&

.AVIATION...

Thunderstorms moving out of the BIL area currently. Expect
VCSH/VCTS possible at MLS and SHR between 06-09Z. Strong gust
front may shift winds periodically out of the west or northwest
this evening. VFR conditions should prevail through the period
for all sites. Walsh
&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 062/093 061/077 053/073 054/081 055/083 056/083 056/084
    22/T    36/T    74/T    21/N    11/B    12/T    22/T
LVM 054/089 053/072 046/068 044/077 046/079 045/081 047/082
    32/T    68/T    76/T    41/B    11/B    12/T    22/T
HDN 059/094 057/083 052/075 052/082 053/084 054/085 054/086
    22/T    25/T    54/T    11/N    11/B    11/B    12/T
MLS 065/095 064/088 057/074 056/081 056/084 057/084 058/085
    21/U    43/T    54/T    32/W    22/W    22/T    21/B
4BQ 062/098 061/094 057/077 055/083 056/086 057/085 057/086
    22/T    22/T    43/T    21/N    11/B    12/T    21/B
BHK 061/095 061/091 056/075 053/079 053/082 053/082 054/083
    21/U    33/T    43/T    32/T    22/T    22/T    21/B
SHR 056/095 056/086 050/075 049/082 050/083 051/084 052/085
    22/T    23/T    54/T    11/B    11/B    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 8, 9:13 PM MDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
913 PM MDT FRI JUL 8 2016

MTZ028>042-056>058-063>068-WYZ098-099-091715-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
913 PM MDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONGER WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION
BEGINNING SUNDAY...BRINGING INCREASING SHOWER AND THUNDERSTORM
CHANCES. SOME STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON AND
EVENING.

HOT AND DRY CONDITIONS WITH A COLD FRONTAL PASSAGE WILL
AFFECT SOUTHEAST MONTANA SUNDAY AFTERNOON INTO SUNDAY EVENING
POSSIBLY CREATING DANGEROUS FIRE CONDITIONS.

COOLER TEMPERATURES WITH POSSIBLE SNOW WILL AFFECT THE HIGH
ELEVATIONS SUNDAY NIGHT INTO MONDAY MORNING...THIS INCLUDES
BEARTOOTH PASS.

STAY UP-TO-DATE ON THIS WEATHER SITUATION WITH THE LATEST
FORECASTS.

In the hours before

Special weather statement, Jul 8, 6:36 PM MDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
636 PM MDT FRI JUL 8 2016

MTZ028-029-034-041-042-063-090130-
JUDITH GAP MT-MUSSELSHELL MT-NORTHERN SWEET GRASS MT-
NORTHERN STILLWATER MT-SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT-
636 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY...

AN EASTWARD MOVING LINE OF SHOWERS AND THUNDERSTORMS FROM JUDITH GAP
TO BIG TIMBER WILL PRODUCE LOCAL 40 TO 50 MPH WIND GUSTS THROUGH 730
PM MDT. DRIVERS SHOULD BE PREPARED FOR SUDDEN CROSS WINDS. SPOTTY
RAINFALL AND OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ROUNDUP...BIG TIMBER...HARLOWTON...RYEGATE...LAVINA...JUDITH GAP...
FRANKLIN...RAPELJE...SHAWMUT...HALFBREED LAKE WILDLIFE...
HAILSTONE WILDLIFE REFUGE...PARK CITY...MOLT...REED POINT...
GREYCLIFF AND KLEIN.

LAT...LON 4675 10842 4620 10845 4613 10851 4613 10893
      4566 10888 4561 10892 4572 10980 4574 10988
      4577 10988 4577 10999 4670 10981 4670 10939
      4675 10939
TIME...MOT...LOC 0033Z 243DEG 38KT 4669 10974 4583 10993

LESTER
Special weather statement, Jul 8, 7:35 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
735 PM MDT FRI JUL 8 2016

MTZ029-035-090245-
MUSSELSHELL MT-YELLOWSTONE MT-
735 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 730 PM MDT...A LINE OF SHOWERS AND THUNDERSTORMS FROM LAVINA TO
MOLT WAS MOVING EAST AT 35 MPH. A SURGE OF STRONG WEST TO NORTHWEST
WINDS WILL IMPACT AREAS FROM ROUNDUP TO BILLINGS THROUGH 845 PM MDT.
EXPECT GUSTS OF 35 TO 50 MPH WITH LOCALLY HIGHER GUSTS POSSIBLE...
ALONG WITH SPOTTY RAINFALL AND OCCASIONAL LIGHTNING. WINDS ARE
EXPECTED TO REACH THE BILLINGS AREA AROUND 8 PM.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...ROUNDUP...LAUREL...MELSTONE...WORDEN...
BILLINGS WEST END...BALLANTINE...BILLINGS HEIGHTS...LOCKWOOD...
SHEPHERD...HUNTLEY...PRYOR...MUSSELSHELL...BROADVIEW...ACTON...
POMPEYS PILLAR...COMANCHE...KLEIN AND CROW INDIAN RESERVATION.

LAT...LON 4676 10783 4650 10780 4641 10768 4605 10764
      4590 10788 4590 10805 4552 10808 4549 10831
      4546 10832 4546 10865 4555 10880 4563 10878
      4561 10884 4569 10890 4613 10893 4613 10878
      4628 10878 4658 10890 4658 10899 4675 10901
TIME...MOT...LOC 0129Z 233DEG 30KT 4674 10896 4597 10894

LESTER
Special weather statement, Jul 8, 8:49 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
849 PM MDT FRI JUL 8 2016

MTZ029>031-035-038-057-090400-
TREASURE MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-YELLOWSTONE MT-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
849 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY...

AN EASTWARD MOVING LINE OF SHOWERS AND WEAK THUNDERSTORMS WILL
PRODUCE A BRIEF PERIOD OF STRONG WEST TO NORTHWEST WINDS THROUGH 10
PM MDT. EXPECT WIND GUSTS OF 35 TO 50 MPH...ALONG WITH SPOTTY
RAINFALL AND OCCASIONAL LIGHTNING. DRIVERS SHOULD BE PREPARED FOR
SUDDEN CROSS WINDS.

LOCATIONS IMPACTED INCLUDE...
HARDIN...HYSHAM...CUSTER...LODGE GRASS...MELSTONE...PRYOR...
FORT SMITH...CROW AGENCY...BUSBY...MUSSELSHELL...BIGHORN...
ST. XAVIER...VANANDA...INGOMAR...POMPEYS PILLAR...WYOLA...
CROW INDIAN RESERVATION AND NORTHERN CHEYENNE INDIAN RESERVATION.

LAT...LON 4560 10688 4504 10742 4502 10825 4522 10813
      4522 10870 4536 10870 4547 10866 4579 10806
      4676 10812 4676 10783 4683 10786 4685 10788
      4685 10789 4686 10692
TIME...MOT...LOC 0245Z 283DEG 44KT 4676 10806 4578 10801 4543 10854

LESTER
Local storm report, Jul 8, 9:46 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
946 PM MDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     7 WSW ROUNDUP           46.43N 108.67W
07/08/2016  M53.00 MPH       MUSSELSHELL        MT   MESONET

0829 PM     TSTM WND GST     3 NW BILLINGS           45.81N 108.55W
07/08/2016  M51.00 MPH       YELLOWSTONE        MT   ASOS

0800 PM     TSTM WND GST     3 WSW LOCKWOOD          45.79N 108.47W
07/08/2016  M52.00 MPH       YELLOWSTONE        MT   DEPT OF HIGHWAYS

0755 PM     TSTM WND GST     2 NNW ROUNDUP           46.47N 108.55W
07/08/2016  M51.00 MPH       MUSSELSHELL        MT   AWOS

0701 PM     TSTM WND GST     2 SSW SHERIDAN          44.77N 106.97W
07/08/2016  M55.00 MPH       SHERIDAN           WY   ASOS

&&

RMS
Special weather statement, Jul 8, 10:00 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1000 PM MDT FRI JUL 8 2016

MTZ036-037-090500-
CARTER MT-POWDER RIVER MT-
1000 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 959 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BIDDLE...OR 21 MILES SOUTH OF BROADUS...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIDDLE...HAMMOND...BOYES...BELLE CREEK AND RIDGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4500 10503 4500 10539 4513 10557 4567 10509
      4533 10455
TIME...MOT...LOC 0359Z 236DEG 41KT 4513 10531

WALSH
Special weather statement, Jul 8, 10:09 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1009 PM MDT FRI JUL 8 2016

MTZ031-090515-
NORTHERN ROSEBUD MT-
1009 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1009 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES SOUTHWEST OF
COHAGEN TO 14 MILES WEST OF COLSTRIP...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLSTRIP...FORSYTH...ROSEBUD...ANGELA...ROCK SPRINGS...HATHAWAY...
VANANDA...BRANDENBERG AND CARTERSVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4684 10608 4683 10612 4614 10615 4613 10619
      4579 10619 4579 10623 4568 10624 4569 10692
      4579 10691 4579 10688 4583 10688 4583 10694
      4613 10694 4614 10701 4639 10703 4639 10715
      4647 10715 4648 10723 4686 10729
TIME...MOT...LOC 0409Z 268DEG 33KT 4670 10692 4580 10691

WALSH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:36 PM MDTSpecial Weather StatementBYZGolden Valley, Musselshell, Sweet Grass54 min
Jul 8, 7:35 PM MDTSpecial Weather StatementBYZMusselshell, Yellowstone70 min
Jul 8, 8:49 PM MDTSpecial Weather StatementBYZBig Horn, Treasure71 min
Jul 8, 10:00 PM MDTSpecial Weather StatementBYZPowder River60 min
Jul 8, 10:09 PM MDTSpecial Weather StatementBYZRosebud66 min
Jul 8, 11:09 PM MDTSpecial Weather StatementBYZCuster66 min
Jul 9, 2:19 PM MDTSpecial Weather StatementBYZPowder River56 min
Jul 9, 3:28 PM MDTSpecial Weather StatementBYZPark, Sweet Grass, Wheatland62 min
Jul 9, 4:28 PM MDTSpecial Weather StatementBYZPark62 min
Jul 8, 6:06 PM MDTSpecial Weather StatementBYZSheridan84 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.